Hail, Rush
- When
- August 8, 10:20 PM CST
- Where
- Rush County, 7 mi S of Rush Center
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.367, -99.300
4 hail, 4 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SUN AUG 8 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE IS PRECIPITATION ALL PERIODS...AS WELL AS TEMPERATURES...AS A SURGE OF COLD CANADIAN AIR INVADES THE PLAINS STATES. SEVERE THUNDERSTORM WATCH 720 WAS ISSUED BY SPC FOR THE NORTHEASTERN 4 COUNTIES OF CWA (ELLIS, TREGO, NESS, RUSH) AS STORMS ARE EXPECTED TO DEVELOP JUST ABOUT ANYTIME THIS LATE AFTERNOON NEAR THE NEBRASKA-KANSAS STATE BORDER ALONG A SLOW MOVING COLD FRONT. THIS FRONT SHOWS NEARLY NON-EXISTENT TEMPERATURE GRADIENT ALONG IT, THUS IS MORE LIKE A TROUGH, BUT THERE IS SUBTLE COLD ADVECTION IN THE LOWER TROPOSPHERE. A VERY WOUND UP STORM OVER THE EASTERN DAKOTAS CONTINUES TO PINWHEEL EASTWARD...SUPPORTING THE COLD FRONTAL PUSH INTO KANSAS. ANOTHER SIGNIFICANT VORT MAX WILL ROTATE SOUTH THROUGH THE LONGWAVE PATTERN INTO THE DAKOTAS LATE MONDAY INTO TUESDAY. THE FIRST FRONT WILL STALL OUT OVER WESTERN KANSAS TOMORROW...AND WILL LIKELY BECOME THE FOCUS FOR SUBSEQUENT THUNDERSTORM DEVELOPMENT LATE IN THE DAY. THERE IS ONLY MARGINAL DEEP LAYER SHEAR FORECAST TO EXIST OVER THE HIGH PLAINS AND WIDESPREAD SEVERE WX IS NOT EXPECTED. WITH UPSLOPE FLOW OVER THE EASTERN PLAINS OF COLORADO, THUNDERSTORM ACTIVITY IS ALSO EXPECTED IN THIS AREA, AND MAY MOVE INTO THE AREA TOMORROW NIGHT. WILL HAVE CHANCE POPS GOING TOMORROW AND TOMORROW NIGHT FOR MOST ALL OF THE CWA AS STORMS COULD GENERATE PRETTY MUCH ANYWHERE ALONG THE STATIONARY FRONT, BUT OVERNIGHT, THE HIGHEST CHANCES APPEAR TO BE IN THE WESTERN AREA. AS THE SECOND SYSTEM DIPS INTO THE DAKOTAS, A STRONG PUSH OF COLD, CANADIAN AIR WILL PUSH SOUTH EARLY TUESDAY. WITH THE INITIAL FRONT OVER WESTERN KANSAS BY MIDDAY TUESDAY, STRONG CONVERGENCE AND LOWER TROPOSPHERIC WARM ADVECTION WILL HELP SET OFF A MORE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE SEVERE THREAT LOOKS A LITTLE BETTER TUESDAY, GIVEN STRONGER DEEP LAYER SHEAR AND MORE BAROCLINICITY ON THE FRONT...AS WELL AS HIGHER AMOUNTS OF AND INSTABILITY SHOULD ENOUGH INSOLATION BE REALIZED JUST SOUTH OF THE FRONT. THIS SEVERE THREAT WILL HAVE TO BE WATCHED, AS IT COULD BE A FAIRLY BUSY AFTERNOON/EVENING OVER SOUTHWEST KANSAS...CERTAINLY A PATTERN RESEMBLING MID-OCTOBER VERSUS MID-AUGUST WILL GO WITH 50 POPS FOR NOW OVER MOST OF THE CWA LATE IN THE DAY TUESDAY. DAYS 3-7... GOING EXTENDED GRIDS LOOK PRETTY GOOD. STILL CONCERNED ABOUT TEMPS ON WEDNESDAY ESPECIALLY OVER THE SOUTHWEST WHERE THERE WILL MORE CLOUDS AND SOME LINGERING PRECIP IN THE MORNING BEHIND COLD FRONT. MODELS DEVELOP SUBSIDENCE ACROSS THE NORTHERN CWA DURING THE DAY SO EXPECT CLOUDS TO THIN LOWERED EHAS HIGH TO A70. WITH TROF OVER OHIO VALLEY BY MID WEEK INTO NEXT WEEKEND, EXPECT TO SEE HIGHS AT LEAST A COUPLE OF CATEGORIES BELOW CLIMO TO ABOUT DAY 8 OR 9 AND GRIDS REFLECT THIS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 63 81 / 40 20 30 50 GCK 61 85 63 82 / 30 30 30 50 EHA 64 85 64 92 / 30 20 30 40 LBL 64 86 65 90 / 30 20 30 40 HYS 62 80 57 73 / 50 30 30 50 P28 67 85 66 81 / 50 20 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 545 AM CDT SUN AUG 8 2004 KSZ030-031-043>046-061>066-074>081-084>090-091143- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 545 AM CDT (445 AM MDT) SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A DEVELOPING TROUGH OF LOW PRESSURE OVER WEST KANSAS TODAY WILL PRODUCE A SURFACE LOW OVER WEST CENTRAL KANSAS BY EARLY EVENING. MEANWHILE, A COMBINATION OF HEATING FROM THE SUN AND MOISTURE ADVECTED INTO CENTRAL KANSAS ON SOUTH WIND SHOULD PRODUCE A FAIRLY UNSTABLE AIRMASS ACROSS MUCH OF WESTERN KANSAS EAST AND NORTHEAST OF THE SURFACE LOW. CONVERGENCE IN THE AREA EAST AND NORTH OF A WAKEENEY TO JETMORE AND KINSLEY LINE SHOULD PRODUCE EARLY EVENING CONVECTION IN THE NORTHEAST QUADRANT OF THE SURFACE LOW. IN THIS AREA VERTICAL WIND PROFILES WILL FAVOR DEVELOPMENT OF A FEW SUPERCELL THUNDERSTORMS WHICH SHOULD QUICKLY TURN MULTICELLULAR IN NATURE AND FORM A LARGE THUNDERSTORM CLUSTER. THAT CLUSTER IS THEN EXPECTED TO DRIVE SOUTH OVER THE AREA EAST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE. EARLY ON THESE STORMS MAY PRODUCE LARGE HAIL, DAMAGING WINDS, TORRENTIAL RAINS AND POSSIBLY AN ISOLATED TORNADO. ONCE THEY TURN MULTICELLULAR, DAMAGING WINDS AND TORRENTIAL RAINS ARE MOST LIKELY. THEY SHOULD WEAKEN AS THEY MOVE SOUTH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE AIRMASS OVER KANSAS TUESDAY NIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF SOUTHWEST KANSAS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER SPOTTER ACTIVATION MAY BE NECESSARY DURING THE EVENING HOURS EAST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 900 PM CDT SUN AUG 8 2004 KSZ030-031-045-046-090230- ELLIS-NESS-RUSH-TREGO- 900 PM CDT SUN AUG 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 720 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING KANSAS COUNTIES... TREGO...ELLIS...RUSH AND NESS. A FEW THUNDERSTORMS COULD STILL DEVELOP IN THESE COUNTIES BEFORE MIDNIGHT BUT THE PROBABILITY FOR SEVERE WEATHER IS DIMINISHING. GERARD
The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 04:18 UTC.
4 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Two inch tree limbs broken.
Large tree limbs blown down.
A three by two mile swath of corn was damaged by the hail
Four inches of rain fell over night. A county road was washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419053, 5419054, 5419055, 5419056, 5419057, 5419058, 5419059, 5419060, 5419061.